Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonoscillation theorems for second order
nonlinear differential equations


Author: James S. W. Wong
Journal: Proc. Amer. Math. Soc. 127 (1999), 1387-1395
MSC (1991): Primary 34C10, 34C15
DOI: https://doi.org/10.1090/S0002-9939-99-05036-4
Published electronically: January 28, 1999
MathSciNet review: 1622997
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove nonoscillation theorems for the second order Emden-Fowler equation (E): $y''+a(x)|y|^{\gamma-1}y=0$, $\gamma>0$, where $a(x)\in C(0,\infty)$ and $\gamma\not=1$. It is shown that when $x^{(\gamma+3)/2+\delta}a(x)$ is nondecreasing for any $\delta>0$ and is bounded above, then (E) is nonoscillatory. This improves a well-known result of Belohorec in the sublinear case, i.e. when $0<\gamma<1$ and $0<\delta<(1-\gamma)/2$.


References [Enhancements On Off] (What's this?)

  • 1. S. Belohorec, Oscillatory solutions of certain nonlinear differential equations of second order, Mat. Fyz. Casopis Solven. Akad. Vied. 11 (1961), 250-255. (in Czech).
  • 2. S. Belohorec, On some properties of the equation $y''(x)+f(x)y^\alpha(x)=0$, $0<\alpha<1$, ibid. 17 (1967), 10-19. MR 35:5703
  • 3. K. L. Chiou, The existence of oscillatory solutions for the equation $d^{2}y/dt^{2}+q(t)y^{r}=0$, $0<r<1$, Proc. Amer. Math. Soc. 35 (1972), 120-122. MR 46:450
  • 4. C. V. Coffman and J. S. W. Wong, Oscillation and nonoscillation of solutions of generalized Emden-Fowler equations, Trans. Amer. Math. Soc. 167 (1972), 399-434. MR 45:5473
  • 5. C. V. Coffman and J. S. W. Wong, Oscillation and nonoscillation theorems for second order differential equations, Funkcial. Ekvac. 15 (1972), 119-130. MR 48:11662
  • 6. L. H. Erbe and J. S. Muldowney, On the existence of oscillatory solutions to nonlinear differential equations, Annali di Matematica Pure ed Applicata 109 (1976), 23-38. MR 58:1380
  • 7. L. H. Erbe and J. S. Muldowney, Nonoscillation results for second order nonlinear differential equation, Rocky Mountain Math. J. 12 (1982), 635-642. MR 84a:34031
  • 8. H. E. Gollwitzer, Nonoscillation theorems for a nonlinear differential equation, Proc. Amer. Math. Soc. 26 (1970), 78-84. MR 41:3885
  • 9. J. W. Heidel, Uniqueness, continuous and nonoscillation for a second order nonlinear differential equation, Pacific J. Math. 32 (1970), 715-721. MR 41:3886
  • 10. J. W. Heidel and D. B. Hinton, The existence of oscillatory solutions for a nonlinear differential equation, SIAM J. Math. Anal. 3 (1972), 344-351. MR 49:5472
  • 11. M. Jasny, On the existence of an oscillatory solution of the nonlinear differential equation of the second order $y''+f(x) y^{2n-1}=0$, $f(x)>0$, Casopis Pest Mat. 85 (1960), 78-83. MR 26:408
  • 12. I. T. Kiguradze, A note on the oscillation of solution of the equation $u''+a(t)|u|^n \operatorname{sgn} u=0''$, Casopis Pest Mat. 92 (1967), 343-350. (in Russian). MR 36:4064
  • 13. I. T. Kiguradze, On the oscillatory and monotone solutions of ordinary differential equations, Arch. Math. Scripta Fac. Sci. Nat. 14 (1978), 21-44. MR 80b:34031
  • 14. J. Kurzweil, A note on oscillatory solutions of the equations $y''+f(x)y^{2n-1}=0$, Casopis Pest Mat. 85 (1960), 357-358. (Russian). MR 23:A3322
  • 15. M. K. Kwong and J. S. W. Wong, Nonoscillation theorems for a second order sublinear ordinary differential equation, Proc. Amer. Math. Soc. 87 (1983), 467-474. MR 84b:34039
  • 16. S. I. Pohozaev, Eigenfunctions of the equation $\Delta u+\lambda f(u)=0$, Dokl. Akad. Nauk SSSR 165 (1965), 36-39 (in Russian) and Soviet Math. 6 (1965), 1408-1411 (in English). MR 33:411
  • 17. J. S. W. Wong, On the generalized Emden-Fowler equation, SIAM Review 17 (1975), 339-360. MR 51:3610
  • 18. J. S. W. Wong, Remarks on nonoscillation theorems for a second order nonlinear differential equation, Proc. Amer. Math. Soc. 83 (1981), 541-546. MR 82i:34034

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34C10, 34C15

Retrieve articles in all journals with MSC (1991): 34C10, 34C15


Additional Information

James S. W. Wong
Affiliation: Chinney Investments Ltd., Hong Kong; City University of Hong Kong, Hong Kong

DOI: https://doi.org/10.1090/S0002-9939-99-05036-4
Keywords: Second order, nonlinear, ordinary differential equations, oscillation, asymptotic behavior
Received by editor(s): August 7, 1997
Published electronically: January 28, 1999
Communicated by: Hal L. Smith
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society